Alert archive / Arkansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 86, NWS Memphis, TN

May 17, 2015Lee County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 17, 2015, 5:57 PM CDT for Lee County, St. Francis County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2015, 5:57 PM CDT (22:57 UTC)
Expired
May 17, 2015, 6:30 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, AR, St. Francis County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS54 KMEG 172257
SVRMEG
ARC077-123-172330-
/O.NEW.KMEG.SV.W.0086.150517T2257Z-150517T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
557 PM CDT SUN MAY 17 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN LEE COUNTY IN EASTERN ARKANSAS...

* UNTIL 630 PM CDT

* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHEATLEY...
  OR 7 MILES WEST OF PALESTINE...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PALESTINE...CALDWELL...COLT...WHEATLEY...NEW SALEM...GOODWIN...
  ROSENBAUM...HAWKINS...SLONIKERS MILL...BLOSSOM...FOUR GUMS...
  POSEY...L'ANGVILLE AND HORTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3495 9115 3500 9112 3500 9105 3513 9104
      3515 9103 3515 9084 3514 9075 3484 9097
      3490 9112 3491 9112 3491 9115
TIME...MOT...LOC 2257Z 203DEG 19KT 3497 9103 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
833 
WWUS54 KMEG 172318
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CDT SUN MAY 17 2015

ARC077-172328-
/O.CAN.KMEG.SV.W.0086.000000T0000Z-150517T2330Z/
LEE AR-
618 PM CDT SUN MAY 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3496 9102 3497 9111 3500 9110 3500 9105
      3513 9104 3515 9103 3515 9084 3512 9080
      3502 9087 3498 9095
TIME...MOT...LOC 2318Z 203DEG 19KT 3509 9095 

$$

ARC123-172330-
/O.CON.KMEG.SV.W.0086.000000T0000Z-150517T2330Z/
ST. FRANCIS AR-
618 PM CDT SUN MAY 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN ST. FRANCIS COUNTY...

AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
CALDWELL...OR 8 MILES NORTH OF PALESTINE...MOVING NORTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CALDWELL...COLT...SLONIKERS MILL...FOUR GUMS...ROSENBAUM...HAWKINS...
L'ANGVILLE AND HORTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3496 9102 3497 9111 3500 9110 3500 9105
      3513 9104 3515 9103 3515 9084 3512 9080
      3502 9087 3498 9095
TIME...MOT...LOC 2318Z 203DEG 19KT 3509 9095 

HAIL...1.00IN
WIND...60MPH
 
$$
836 
WWUS54 KMEG 172330
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT SUN MAY 17 2015

ARC123-172340-
/O.EXP.KMEG.SV.W.0086.000000T0000Z-150517T2330Z/
ST. FRANCIS AR-
630 PM CDT SUN MAY 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. FRANCIS
COUNTY HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3496 9102 3497 9111 3500 9110 3500 9105
      3513 9104 3515 9103 3515 9084 3512 9080
      3502 9087 3498 9095
TIME...MOT...LOC 2327Z 203DEG 19KT 3509 9095 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:04 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 17, 3:04 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CDT SUN MAY 17 2015

.DISCUSSION...

THE MIDSOUTH REMAINS STUCK UNDERNEATH SOUTHWEST FLOW ALOFT. THE
SOUTHWEST FLOW ALOFT HAS BROUGHT THIS WET PATTERN TO THE REGION AS
THE COMBINATION OF SHORTWAVES MOVING THROUGH THE FLOW AND AN
ABUNDANCE OF MOISTURE FROM THE GULF OF MEXICO HAS PRODUCED ROUND
AFTER ROUND OF SHOWERS AND THUNDERSTORMS.

LOOKING AT LATEST RADAR IMAGES...MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS NOW PUSHED EAST OF THE MISSISSIPPI
RIVER. MOST OF THIS CONVECTION WILL LIKELY PUSH EAST OF THE CWA BY
7 PM. HOWEVER...LATEST HRRR SHOWS REDEVELOPMENT OCCURRING OVER
NORTHEAST ARKANSAS BY THAT TIME. THE CORRIDOR FROM NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL MAY SEE MOST OF THE CONVECTION
DURING THE LATE EVENING INTO THE OVERNIGHT HOURS BEFORE IT SHIFTS
SOUTHWARD ON MONDAY. HAVE ADJUSTED POPS ACCORDINGLY. IN
ADDITION...SINCE THERE ARE PORTIONS OF NORTHEAST MISSISSIPPI THAT
HAS SEEN SEVERAL ROUNDS OF HEAVY SHOWERS TODAY...WILL GO AHEAD AND
EXPAND THE FLASH FLOOD WATCH SOUTHWARD TO COVER THE ENTIRE CWA
THROUGH MONDAY.

MONDAY WILL BE ANOTHER RAINY DAY FOR THE MIDSOUTH WITH OFF AND ON
PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS. EXPECT HIGHS IN THE
UPPER 70S TO LOWER 80S.

THE COLD FRONT WILL FINALLY BEGIN TO PUSH INTO THE AREA MONDAY
NIGHT INTO TUESDAY. MODELS ARE COMING INTO TO CLOSER AGREEMENT
THAT THE FRONT WILL STALL OUT JUST SOUTH OF THE CWA AND BEGIN
LIFTING BACK NORTHWARD AS A WARM FRONT LATE TUESDAY NIGHT INTO
WEDNESDAY. THIS WILL KEEP SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR PORTIONS OF EAST-CENTRAL
ARKANSAS AND NORTH MISSISSIPPI WHILE GIVING THE REST OF THE CWA
ONL A BRIEF REPRIEVE ON TUESDAY NIGHT.

BY WEDNESDAY...THE ENTIRE MIDSOUTH WILL SEE CHANCES FOR SHOWERS
AND THUNDERSTORMS AGAIN AS A WEAK SHORTWAVE MOVES ACROSS THE CWA.
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL COME WEDNESDAY
NIGHT INTO THURSDAY AS THE FRONT MOVES BACK THROUGH THE AREA AS A
COLD FRONT.

HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY NIGHT THROUGH
SATURDAY. NO PRECIPITATION IS EXPECTED AS A RESULT. HIGHS WILL BE
IN THE MID 70S TO LOWER 80S. LOWS WILL BE IN THE MID 50S TO LOWER
60S.

LOOKS LIKE THE MIDSOUTH COULD BE UNDERNEATH SOUTHWEST FLOW ALOFT
AGAIN BY SATURDAY NIGHT CONTINUING INTO EARLY NEXT WEEK. THIS
COULD BRING ANOTHER EXTENDED WET PERIOD TO THE REGION.

KRM

&&

.AVIATION...

18Z TAFS

MVFR CIGS WILL TO LIFT TO VFR BY 19Z OR SHORTLY THEREAFTER. VFR
CONDS EXPECTED THIS AFTERNOON AND THIS EVENING OUTSIDE OF SHRAS
AND TSRAS. CARRIED VCTS AT ALL TERMINALS THIS AFTERNOON UNTIL
18/00Z WITH LOSS OF HEATING. SHORT RANGE MODELS INDICATE MORE
TSRAS EXPECTED TO FIRE UP ACROSS NE ARKANSAS THIS EVENING SO
PREDOMINANT TSRA FROM 18/02Z-18/06Z LOOKS GOOD. MODELS DISAGREE ON
HOW WIDESPREAD LOW CLOUDS LATER TONIGHT AND MON MORNING. BEST
CHANCES APPEAR TO BE AT KTUP AND PLACED A MVFR CIG THERE MONDAY
MORNING OTRW WILL GO WITH OPTIMISTIC FORECAST. MORE TSRAS
POSSIBLE LATER MON AM INTO THE AFTN.

SOUTH WINDS 10-12 KTS WITH HIGHER GUSTS THIS AFTN...8-10 KTS
TONIGHT.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 17, 3:10 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT SUN MAY 17 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
310 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE
MIDSOUTH THROUGH THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE
THE MAIN SEVERE WEATHER THREATS. AN ISOLATED TORNADO IS POSSIBLE
ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL.

A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TONIGHT FOR THE ENTIRE
MIDSOUTH. HEAVY RAINFALL MAY LEAD TO FLASH FLOODING IN THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLASH FLOOD WATCH WILL CONTINUE MONDAY FOR THE ENTIRE MIDSOUTH. A
FEW STRONG THUNDERSTORMS MAY OCCUR MONDAY WITH STRONG GUSTY WINDS
AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE RELAY ANY FLASH FLOODING OR SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.

KRM

In the hours before

Local storm report, May 17, 2:16 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      4 SW BOLIVAR            35.22N 89.05W
05/17/2015                   HARDEMAN           TN   EMERGENCY MNGR

            VAN BUREN ROAD CLOSED NEAR HIGHWAY 18 SOUTH IS CLOSED DUE
            TO HIGH WATER.

&&

SJM
Special weather statement, May 17, 4:07 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT SUN MAY 17 2015

MSZ014>016-172145-
UNION MS-LEE MS-PONTOTOC MS-
407 PM CDT SUN MAY 17 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 445 PM CDT FOR...

SOUTHEASTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 406 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR PONTOTOC...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN SOUTHEASTERN UNION...NORTHWESTERN LEE AND NORTHEASTERN
PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3424 8902 3434 8910 3454 8879 3431 8865
TIME...MOT...LOC 2106Z 247DEG 16KT 3431 8898
Special weather statement, May 17, 5:41 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT SUN MAY 17 2015

MSZ016-022-023-172315-
CALHOUN MS-LEE MS-CHICKASAW MS-
541 PM CDT SUN MAY 17 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 615 PM CDT FOR...

SOUTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 540 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR VARDAMAN...OR 13
MILES WEST OF HOUSTON...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN SOUTHEASTERN CALHOUN...SOUTHWESTERN LEE AND CHICKASAW
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3390 8935 3408 8876 3395 8872 3381 8872
      3381 8893 3375 8893 3375 8903 3374 8904
      3374 8926
TIME...MOT...LOC 2240Z 246DEG 48KT 3386 8923
Special weather statement, May 17, 5:42 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT SUN MAY 17 2015

MSZ006-017-172315-
ITAWAMBA MS-TISHOMINGO MS-
542 PM CDT SUN MAY 17 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 615 PM CDT FOR...

NORTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 542 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR SANDY SPRINGS...OR
NEAR FULTON...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN NORTHERN ITAWAMBA AND SOUTHEASTERN TISHOMINGO COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3435 8817 3424 8841 3439 8854 3447 8843
      3446 8833 3454 8833 3467 8815 3465 8813
TIME...MOT...LOC 2242Z 234DEG 20KT 3436 8841

30

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:47 AM CDTFlash Flood WatchMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more31 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.